Skip Ribbon Commands
Skip to main content

Preventing an Overdose

If you suspect yourself or someone else has overdosed call 911 immediately.
  
An overdose occurs when a person uses more of a drug or a mixture of drugs than the body can handle. When that happens, the brain is not able to control basic life functions. The person may pass out, stop breathing, have heart failure or have a seizure.
 
If you are using any legal or illegal drug that you inject, snort or swallow, you are at risk of overdosing. You could be a long term user or use from time to time and be at risk. The faster the drug gets into your system the higher your risk. If you are injecting or snorting you are at higher risk than swallowing the drug.
 
The fact is, if you use drugs such as opioids, you could overdose.
 
How to stay safe
  • Use one drug at a time, or use less of each drug if you are mixing.
  • Use less drug when your tolerance is low, like when not using for a few days.
  • Try a small amount of drug first if you are getting it from anywhere other than a pharmacy, in case it is not what you were expecting.
  • Fix with a friend (Do NOT share any equipment), leave your door unlocked or call someone before to let them know you are about to use.
  • If you use opioids you could get a Naloxone kit, which can reverse an opioid overdose.
Frequently asked questions
 
The NWHU does not have any confirmation of carfentanil in the region. Carfentanil has been confirmed in the Thunder Bay area so there is a risk that it is here as well; there just hasn’t been confirmation through testing. There is still a risk that Fentanyl or carfentanil may be used as substitutes, or found as contaminants of many other drugs. Even those who use opioids regularly may not be tolerant to these relatively potent opioids, resulting in unexpected overdoses.
 
Can I overdose from touching powdered fentanyl?
You may have heard fentanyl powder and/or its analogues can poison you if touched. This is not the case according to organizations such as the Ministry of Health and Long Term Care, the Ontario Poison Control Centre, and the Centre for Disease Control and Prevention.  Accidental skin exposure to powdered fentanyl will not cause an overdose.  If however, powdered drug remains on the skin and from there gets into a person’s mouth or nose it may be absorbed. You can learn more from the Ontario Poison Control Centre, and from the Centre for Disease Control and Prevention.
 
Can I overdose from helping someone who is overdosing?
According to the Ministry of Health and Long Term Care and the Ontario Poison Control Centre, there are no reports of any rescuer (general public, police, hospital staff) overdosing from helping someone who has overdosed.  And again, evidence shows that having a small amount on skin will not cause an overdose.
 
Where can I get a Naloxone kit?
Naloxone is a nasal spray that can be used to reverse an opioid overdose. Naloxone kits are available for free and without a prescription from all Northwestern Health Unit offices and some pharmacies in the region.  If you are misusing opioids or know someone who is, you can get a kit.  It’s free and confidential.   
Click here  to find where to get a kit in your area.
 

Learn more about:

 
Public Health Question
  • Q:
    What is ‘harm reduction’?
    A:
    ​Harm reduction practices are evidence-based public health policies and strategies designed to reduce the harmful consequences of drug use and other high risk activities. There are many different harm reduction strategies that range from safer dru...